Prednisone Tapering

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Tedisoo
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/21/2008 10:19 PM (GMT -7)   
Hi...I was diagnosed with temporal arteritis a little over a month ago and was placed on 60mg of Pred for 2 weeks; after my arterial biopsy came back negative (doesn't mean I don't have arteritis) my doctor started tapering me from 60mg to 40mg for a week, then 20mg for a week, then 10mg for 3 days and then stop.  Last Wednesday I had to go to the hospital ER due to rapid heartrate, I was given a contrast dye CAT scan of the lungs/chest and I had an allergic reaction which required a 125mg IV dosage of medrol.....I am not feeling good about stopping the pred at only 10mg for 3 days.....this drug has caused me horrible anxiety, insomnia, episodes or racing heart and humps of fat around my neck and shoulders....and a fat face....tomorrow is supposed to be my last day of 10mg and then stop...I am scared to do this....does anyone have any suggestions what would be the right thing to do?  This pred has made me feel like a different person, I have never felt so strange....I also have fibromyalgia and had to stop working....good thing because with this pred, I couldn't work if my life depended on it,  I have extreme muscle weakness and all I can do is lay on my sofa during the day....please advise because I don't want to end up worse off than I am already...Thank you!

LBJ
Veteran Member


Date Joined May 2005
Total Posts : 511
   Posted 7/22/2008 3:36 AM (GMT -7)   
I'm not really sure why they have you decreasing the prednisone so fast??? Tapering by 10mg is a huge leap.
I have never tapered off of it more than 5mg and even that is rough for me. I'm actually seeing my GI Friday
and going to ask him for 1mg pills so when I get to 10mg I can start coming down 1mg at a time until I
get off it. Prednisone will give you a fat face which most call moon face. Its horrible stuff unfortantaly.
I would tell your doctor that coming down like that is making you sick and can you decrease it slower would be
my suggestion. But I'm no doctor and maybe they have you doing that for a reason. But I would definitely call
and ask.
Living with Crohn's Disease since Jan./2000 but had a few years prior
I'm a true Crohnie with IBS too
 
Meds I have tried:  Too many to list- LOL
Meds currently on:  Prednisone 20mg tapering  Back up to 30mg  :-(
                           Methotrexate injections once a week 25mg
                           Folic Acid 5mg once a week
                           Wellbutrin
No Surgeries
 


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 7/22/2008 6:48 AM (GMT -7)   
Yeah I agree that taper is way too fast. I too have always weaned down 5 mg a week.
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


Tedisoo
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/22/2008 9:57 AM (GMT -7)   
Thanks for the responses....I called the doctor's office and I am awaiting a reply....I will let you know what he says....I guess I can always take 10 for a week on my own then go to 5 for a week...this is very upsetting.....can't wait to get off this drug...hope I can stay off....won't count on it...

Tedisoo
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/22/2008 9:07 PM (GMT -7)   
Hello....heard from the doctor's office..was told that 3 days at 10mg and stopping is what he wants me to do.....i am getting sicker, flu like symptoms, fever, diarrhea, is this normal? This just doesn't seem right to me, any more suggestions? I have cardiac issues which have been aggravated by the pred....i am afraid an abrupt ending of the 10mg will affect my heart, please advise....thanks a lot!

Kaycie
Regular Member


Date Joined Jan 2006
Total Posts : 449
   Posted 7/22/2008 9:19 PM (GMT -7)   
That sounds like an incredibly fast taper!! Especially after being at 60mg! I just got put back on it... started at 40mg, and I'll wean 10mg per week and likely be on a small dose (5mg or 2.5mg) for additional week before stopping. When I was on 60mg a few years back, we did 2 week tapers. Weaned to 50mg for 2 weeks, then 40, then 30, then 20, then 10, then 5, and stop.

It's an ugly drug and unfortunately I get all the side effects too. Not to scare you, but because you seem to have several of the side effects, I'd recommend seeing an opthamologist (eye doc) to get your eye pressures checked. Your side effects were sudden and strong and steroids CAN (and have in me) cause cataracts. That's an easy fix, but it's dangerous on eye pressures.

GL! I'm on the steroid wean and it's NOT fun!
Kaycie - Age: 26
Crohn's - Dx Nov 05
Remicade - Next infusion - July 10th - new dose - 10mg/kg
IVF #1 (In-Vitro Fertilization) - Failed
IVF #2 - IVIg, Heparin, Baby Aspirin - TWIN GIRLS!!!
Reagan Dawn - 8/2/07 - Lived 1 hour 27 minutes due to Cloaca, NOT affiliated with my Crohn's
Addison Maria - 8/2/07 - 11 months old


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2691
   Posted 7/22/2008 9:52 PM (GMT -7)   
I just went down by 5 mg a week, and when I got down to 5 mg I stepped down to 2.5. Even by going that slow I felt sick, was boosted back up to 10 mg, and am now doing a slow taper that will take me the next montht get off of the last 10 mg. I only started at 40 mg too!

I don't blame you for being upset, especially if you are already feel sick from tapering! Is there another doctor (like a primary family doctor) you can get another opinion about this with? I ended up having my family doctor help me with this last bit of a taper, because my GI always wanted me to take big steps too.
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Prednisone: tapering down from 10 mg again, Asacol, Questran, Toprol XL (for high blood pressure).


Tedisoo
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/23/2008 9:39 PM (GMT -7)   
Well gang...here I am, my first day off of the pred in over a month, the doctor refused to let me taper slowly, he gave no reason short of wanting me to get blood tests 7 to 10 days after going off this stuff....this first day I could barely get thru the day, I felt super fatigued, dizzy, weak, hard to relax or deep breathe, I got scared in the evening then near 10pm EST I started feeling a bit more relaxed....do you know when it might hit me if I am really am in trouble from going off of this stuff?  I am afraid to go to sleep.....I am just wondering when the worst may be over as far as danger....and if my adrenal glands aren't working what happens?  If I start feeling really horrible should I just take a 10mg pred?  YIKES!!!!!!!!!  Thanks for the moral support and help!!!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 9:07 PM (GMT -7)
There are a total of 2,735,152 posts in 301,280 threads.
View Active Threads


Who's Online
This forum has 151376 registered members. Please welcome our newest member, ufindjess.
282 Guest(s), 7 Registered Member(s) are currently online.  Details
rollout, geop, Teamchris, Charmed3, LG13, puppylover, (Seashell)


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer